Oregon, 2019

Funnel Cloud in Oregon, September 10, 2019

September 10, 2019 · NWS PQR · 1 event in 1 county or zone

A funnel cloud was reported to the office via broadcast media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A funnel cloud was reported to the office via broadcast media.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 10, 1:19 PM PST, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 10, 1:19 PM PST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Portland OR
219 PM PDT Tue Sep 10 2019

.SYNOPSIS...Heavy rain is expected with the showers this afternoon
and evening. The showers will end later this evening. Any clearing
tonight will likely lead to fog forming which may challenge
Wednesday's morning commute. Wednesday and Thursday will be dry with
slight warming. Rain is expected to return on Friday, with a cooler
and moister weather into next week.

&&

.SHORT TERM...Tonight through Friday...Showers continue tonight as an
upper low moves over extreme NW Oregon. Winds are very light under
this low, and the showers this afternoon are moving very slowly. AMSU
precipitable water values are around an inch which is around a
quarter of an inch higher than the seasonal normal. The slow moving
nature of the showers combined with the high available moisture is
resulting in high rain rates with the showers. We have received a
CoCoRaHS report of 0.16 inch of rain in 5 minutes, and the ASOS at
the Scapoose Airport reported 0.35 inch of rain in 18 minutes. The
cells on radar imagery appear small, but they are mighty. As the
frequency and areal coverage of the showers increase later this
afternoon, the heavy rain may be more problematic if drains and
gutters can not keep up with the heavy rain. Marginal instability
indicates that isolated thunderstorms are possible through the early
evening, but think that high rain rates and urban flooding will be
the main weather concerns.

The upper trough moves east later this evening and will be replaced
by an upper ridge of high pressure. This will put an end to the
showers. Winds will remain light overnight, and with the lingering
surface moisture from the recent showers and clearing skies, expect
fog to form along the coast and interior valleys tonight into
Wednesday morning. The morning clouds will gradually clear Wednesday
afternoon and expect the interior temperatures to warm into the mid
70s. More fog is expected Wednesday night and Thursday morning, but
the clouds should clear earlier Thursday afternoon. Increased
sunshine and a warmer airmass will result in Thursday being the
warmest day of the week with interior temperatures peaking around 80
degrees.

The upper ridge moves east of the Cascades Thursday evening as an
upper low currently over the Gulf of Alaska heads towards the Pacific
NW. A front ahead of the upper low will likely bring a return of rain
to the region Thursday night through Friday morning. The front is
fairly quick moving and models indicate that it will rapidly dissipate
as it moves across NW Oregon Friday afternoon. However, the modeled
precipitable water values remain around an inch. There is therefore
still forecast uncertainty on the timing, amount, and how far south
the rain will be on Friday. ~TJ

.LONG TERM...Friday night through Tuesday: Medium range models have
converged on similar solutions from this time 24 hours ago. Friday
night begins with zonal flow across the PacNW and weak fronts
brushing the northern tier of the CWA with light shower potential.
Saturday and Saturday night both the GFS and ECMWF start digging a
trough and embedded closed upper low over Vancouver Island then SW
to off the OR/WA coastline. The GFS has now taken the stronger of
the two solutions with regards to the upper low, however, both
models are bringing a soaking style rain across most of the area.
Could see 1/2 to 3/4 inch of rain ending Sunday evening. The upper
low slowly moves across the region Monday and Tuesday with
precipitation becoming far more convective with time. Still may see
some periods of heavy rain showers, not all that unlike what we are
currently seeing over the area the past few days. Temperatures will
land a few to several degrees below normal through the weekend and
into early next week. /JBonk
&&

.AVIATION...MVFR conditions prevail through most of the forecast
area, as weak winds and moist onshore flow has kept the clouds
in place. Similar to the last several days, convective showers
are moving through the Willamette Valley and producing heavy
rain. With the increased precipitation rates, heavy rain is
reducing visibility to MVFR levels with periodic IFR
conditions. Showers are expected to last through the evening
until about 08Z Wednesday. Thunderstorms will continue through
the evening, so VCTS is included in several TAFs including KPDX,
KHIO and KUAO. Overnight, clearing skies and a ridge building
behind the outgoing trough will push fog over the coast around
04Z Wednesday, moving inland by 12Z.

KPDX AND APPROACHES...Expect mainly MVFR conditions with periods
of VFR ceilings lasting through the evening. Brief showers may
reduce visibility at times to mainly MVFR with occasional IFR
conditions. Isolated TSRA possible through 03Z Wednesday. IFR or
lower conditions due to widespread fog appear likely after 09Z.
-Muessle

&&

.MARINE...Winds and seas will remain calm as high pressure builds
over the waters Wednesday through Thursday. Overnight on
Thursday, a front will move over the waters. Winds will increase
from less than 10 kts to 15-20 kt with periodic gusts to 25 kt.
Winds will weaken slightly to 10-15 kts on Saturday, but quickly
pick back up on Sunday as a front moves over the coastal waters.
As the front moves in, winds will increase to 15-20 kt again
with periodic isolated 25 kt gusts.

Seas will remain in the 3 to 5 ft range through Thursday morning.
Thursday afternoon, outer seas will build to 9 ft and coastal
waters will build to 5 to 7 ft. Saturday, seas will ease to 4 to
5 ft, building back up on Sunday. -Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Sep 10, 1:17 PM PST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Portland OR
217 PM PDT Tue Sep 10 2019

ORZ006-007-010-011-015-102315-
Greater Portland Metro Area-Northern Oregon Cascades-Central
Willamette Valley-Northern Oregon Cascade Foothills-Western Columbia
River Gorge-
217 PM PDT Tue Sep 10 2019

...HEAVY SHOWERS WILL AFFECT CLACKAMAS AND MULTNOMAH COUNTIES
THROUGH 4 PM PDT...

At 210 PM PDT showers producing locally heavy rain were scattered
over the greater Portland metro area, especially in Clackamas and
Multnomah counties. The heaviest showers were near Canby and Lake
Oswego, and moving slowly east.

Very heavy rainfall is also occurring with the heaviest showers, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4548 12208 4498 12202 4513 12272 4562 12273
TIME...MOT...LOC 2110Z 299DEG 2KT 4519 12233

de
Local storm report, Sep 10, 3:08 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PORTLAND OR
408 PM PDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       3 SSE EUGENE            44.02N 123.09W
09/10/2019  M1.00 INCH       LANE               OR   TRAINED SPOTTER

            1.0 INCHES OF RAIN REPORTED IN 1 HR. THUNDER
            REPORTED.

1206 PM     HEAVY RAIN       3 SSE EUGENE AIRPORT    44.08N 123.20W
09/10/2019  M1.35 INCH       LANE               OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0905 PM     HEAVY RAIN       VERNONIA                45.86N 123.18W
09/09/2019  M0.92 INCH       COLUMBIA           OR   PUBLIC

0205 PM     HEAVY RAIN       1 W CANBY               45.27N 122.70W
09/10/2019  M1.02 INCH       CLACKAMAS          OR   TRAINED SPOTTER

            RAIN ACCUMULATION IN 1.25 HOURS.

&&
Local storm report, Sep 10, 3:42 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PORTLAND OR
442 PM PDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HEAVY RAIN       4 ENE SALEM             44.95N 122.95W
09/10/2019  M0.60 INCH       MARION             OR   TRAINED SPOTTER

            ACCOMPANIED BY THUNDER AND LIGHTNING.

0426 PM     HAIL             4 ENE SALEM             44.95N 122.95W
09/10/2019  E0.25 INCH       MARION             OR   TRAINED SPOTTER

0335 PM     HEAVY RAIN       3 SSE EUGENE            44.02N 123.09W
09/10/2019  M1.00 INCH       LANE               OR   TRAINED SPOTTER

            1.0 INCHES OF RAIN REPORTED IN 1 HR. THUNDER
            REPORTED.

1206 PM     HEAVY RAIN       3 SSE EUGENE AIRPORT    44.08N 123.20W
09/10/2019  M1.35 INCH       LANE               OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0905 PM     HEAVY RAIN       VERNONIA                45.86N 123.18W
09/09/2019  M0.92 INCH       COLUMBIA           OR   PUBLIC

0205 PM     HEAVY RAIN       1 W CANBY               45.27N 122.70W
09/10/2019  M1.02 INCH       CLACKAMAS          OR   TRAINED SPOTTER

            RAIN ACCUMULATION IN 1.25 HOURS.

&&
Local storm report, Sep 10, 4:09 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
509 PM PDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HEAVY RAIN       1 NE LAKE OSWEGO        45.42N 122.69W
09/10/2019  M0.82 INCH       CLACKAMAS          OR   TRAINED SPOTTER

            0.82 INCHES OF RAIN IN 22 MINUTES.

&&

JPYLE

The radar

The Portland,OR radar (KRTX), 167 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Linn

When
September 10, 6:00 PM PST to 6:03 PM PST
Where
Linn County, 5.25 mi SE of Harrisburg
Reported by
Broadcast Media
Coordinates
44.220, -123.090

A local media partner reported a funnel cloud near Harrisburg, OR.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856909.